I’m in a bad mood tonight– squabbling with my 13-y-o daughter will do that to me– so I’m going to cheat and copy an e-mail that I recently sent to a reader. She takes Suboxone and will be having surgery; she did everything correctly, tapering her dose and then stopping the Suboxone for a few days before surgery.
Ideally her addiction doc or her surgeon would prescribe her a large dose of oxycodone to treat the post-op pain, but instead she was told that she is already treated for pain from being on the Suboxone, so she doesn’t need anything more. After her appropriate objection, he told her that he would recommend that the surgeon prescribe– of all things– fentanyl patches. Never mind that fentanyl patches have a ‘Black Box Warning’ by the FDA, that they are contra-indicated for treatment of post-op pain!.
As I mention in the e-mail, fentanyl was my ‘drug of choice’– it is a staple of the anesthesiologist’s ‘sleep kit’. I have had a number of patients who abused fentanyl; one person was drying and smoking the stuff that she scraped from the patches (it gets even more disgusting– she collected used patches from the backs of old people in nursing homes, pooling them together to get enough used-up resin to get high (the patches are sometimes put on the mid-back area of demented, elderly patients so they don’t peel them off and throw them away).
I wouldn’t normally write about something that would provide a ‘tip’ about how to use– please continue reading. She smoked this dried mess, and the vapors from whatever chemicals it consisted of trashed her lungs. She developed ARDS (Adult Respiratory Distress Syndrome) and almost died, eventually leaving the ICU with permanent pulmonary problems (try saying THAT three times real fast!). So don’t smoke that garbage.
OK… my message, filled with righteous indignation:
Yes, just to validate what you already know, you DO need extra opiate to compensate for pain—people on Suboxone are on that level of opiate as their ‘baseline’, and so of course you need something more potent when pain control is needed! I wonder—does your Suboxone think that everyone on the medication is covered for all their pain control needs? Is there ANYTHING he would consider providing pain medication for?! I worry about this type of situation, since the people who end up treating addiction and prescribing Suboxone are not the same docs who have experience in prescribing pain medication.
I like your idea of letting the surgeon see the recommendation and then asking for something a bit less potent. I don’t think the fentanyl patch would kill you (how reassuring that must sound!), and there are things you can do to make it safer– there actually have been deaths associated with the patch, and I think there might even be a warning that comes with it now that it is not to be used for post-op pain—but by understanding some things about the patch you can make it a bit ‘less inappropriate’.
The first thing is to never cut the patch in an attempt to make it less potent. Different brands have different things inside—some have gels, some have a semi-solid matrix, some have liquid—and some are safe to cut, but most aren’t, so just don’t do it. The risk is when it is cut, the fentanyl leaks out and gets absorbed through the skin at a much faster rate than 100 micrograms/hour, leading to respiratory arrest. The second important thing is to avoid heating the patch when it is against your skin, as that will increase skin blood flow which will cause greater absorption of fentanyl… again leading to respiratory arrest.
Fentanyl is an interesting drug. A Mens Health article once suggested that anesthesiologists breathe vaporized fentanyl that leaves the body of the unconscious patient through the opened abdomen, and they cite a study that found plasma levels of fentanyl in anesthesiologists just from a day’s work. The writer of the story, Chris McDougall, suggested that this is why anesthesiologists become addicted to opiates. I told him I thought the idea was silly—but he wrote about it anyway.
In small IV doses, fentanyl (which is a fat-soluble molecule) hits the brain and then ‘redistributes’ into the fat compartments of the body, so that the level in the bloodstream and at receptors rapidly decreases. As you give more and more fentanyl, eventually the fat compartments become filled with fentanyl, and there is no place for it to ‘redistribute’ to. At that point the blood level builds up, and is any decrease is dependent on breakdown at the liver—a slow process. So in some cardiac anesthetics, where very large doses of fentanyl are given, the patient remains on a ventilator for up to 24 hours and sometimes even longer.
Wearing a fentanyl patch has effects similar to being on an IV infusion of fentanyl. Initially, the fentanyl enters the blood and at the same time leaves the blood by entering fat compartments of the body. After a few days, the fat compartments become saturated and there is nowhere for the fentanyl to go… and the blood level therefore rises.
Deaths from fentanyl patches often occurred after several days, because of this phenomenon. Overdose from opiates occurs from respiratory depression, and the degree of depression can be measured by the respiratory rate. I should add that benzos like Valium or Xanax greatly increase the respiratory depression from opiates. You can help reduce the risk of overdose by having someone count your respirations when you are at rest or sleeping—you can’t count your own because you will change the rate if you pay attention to it! The way doctors do it during exams (I am giving away a secret here!) is to hold the patient’s wrist and pretend they are counting the heart rate, and watch or listen to the patient’s breathing and count that instead, while watching the second hand on their watch.
Anyway… if someone follows your respiratory rate while you are resting or sleeping, a normal rate is about 16; the rate of a person in pain is usually above 24; a person who is getting too much narcotic will have a rate of 12, then 10, then 8, then 6… and after that they might just stop. People who snore are at greater risk, because as the drive to breathe goes down, they are more and more likely to stop moving past the obstruction. From a practical standpoint, if your respiratory rate drops below 12, I would suggest removing the patch, and keeping if off until you are alert and the pain has returned. There will be a lag time with patches—it takes an hour or two for them to start working, and after removing them there will still be some absorption of fentanyl from the skin for an hour or two.
I had better send this off. Again, I’m sorry your doc isn’t more enlightened. Be careful out there… and keep us up on how things go!